Alert archive / Maine / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 4, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 5, 2021, 5:20 PM EDT for Aroostook County, Maine. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2021, 5:20 PM EDT (21:20 UTC)
- Expired
- Jun 5, 2021, 6:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 26 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942
WUUS51 KCAR 052120
SVRCAR
MEC003-052200-
/O.NEW.KCAR.SV.W.0004.210605T2120Z-210605T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
520 PM EDT Sat Jun 5 2021
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
East central Aroostook County in northern Maine...
* Until 600 PM EDT.
* At 519 PM EDT, a severe thunderstorm was located near Smyrna Mills,
or 18 miles west of Houlton, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Houlton, Hodgdon, Smyrna, Dudley Township, Smyrna Mills, Cary
Plantation, Littleton, Linneus, Oakfield, New Limerick, Ludlow,
Merrill, Cary, Dyer Brook, Dudley, Webbertown and Moro Plantation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4613 6834 4630 6827 4621 6778 4596 6778
TIME...MOT...LOC 2119Z 289DEG 36KT 4620 6820
HAIL...1.00IN
WIND...60MPH
$$
Sinko/Farrar2 follow-up statements
017
WWUS51 KCAR 052140
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
540 PM EDT Sat Jun 5 2021
MEC003-052200-
/O.CON.KCAR.SV.W.0004.000000T0000Z-210605T2200Z/
Aroostook ME-
540 PM EDT Sat Jun 5 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN AROOSTOOK COUNTY...
At 539 PM EDT, a severe thunderstorm was located near Houlton, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Houlton, Hodgdon, Smyrna, Cary Plantation, Dudley Township,
Littleton, Linneus, Oakfield, New Limerick and Ludlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4618 6810 4623 6805 4620 6778 4598 6778
4608 6814
TIME...MOT...LOC 2139Z 290DEG 30KT 4613 6797
HAIL...1.00IN
WIND...60MPH
$$
Sinko/Farrar859
WWUS51 KCAR 052156
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
556 PM EDT Sat Jun 5 2021
MEC003-052205-
/O.EXP.KCAR.SV.W.0004.000000T0000Z-210605T2200Z/
Aroostook ME-
556 PM EDT Sat Jun 5 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AROOSTOOK COUNTY
WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, but frequent cloud to ground lightning, gusty winds and
heavy downpours are still likely. Therefore, the warning will be
allowed to expire.
LAT...LON 4618 6810 4623 6805 4620 6778 4598 6778
4608 6814
TIME...MOT...LOC 2155Z 289DEG 36KT 4609 6778
$$
Sinko/FarrarWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:31 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 5, 3:31 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
331 PM EDT Sat Jun 5 2021
.SYNOPSIS...
A cold front will reach the coast tonight and stall on Sunday. High
pressure will build south of the area Monday. Another cold front
will cross the area Tuesday. High pressure will build in from the
northwest Wednesday into Thursday then move east on Friday.
&&
.NEAR TERM /THROUGH SUNDAY/...
A cold front will slowly push across the area tonight. Showers and
thunderstorms will continue along the front, mostly over central and
southern parts of the region. There is some modest shear over
eastern Downeast parts of the area this evening where some organized
thunderstorms may develop as a weak disturbance tracks across from
the west. The best support for a large organized storm may be inland
along the sea breeze boundary over northern Washington County and
vicinity. Elsewhere, scattered more pulse like storms, possibly
producing gusty winds and hail, will be over central and southern
areas early in the evening. Some isolated showers may still be over
the north. Any thunderstorms will taper off to spotty showers late
tonight as the front begins to stall near the coast. Sunday will
turn out mostly clear over the north and partly to mostly cloudy
Downeast. Another subtle disturbance moving along the stalled front
may produce some thunderstorms in southern areas during the midday
and afternoon. Differential flow with a southerly breeze near the
surface and a WNW wind aloft may allow a couple organized storms to
develop over interior southern sections.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Any remaining shwr/tstm activity msly ovr SW ptns of the FA
should dissipate at or shortly aft sunset, with some left ovr
cnvctv debris cldnss lingering into the ovrngt. Otherwise, warm
conditions xpctd ovrngt with a WSW breeze.
On Mon, whats left of the core of unseasonably hot air that has
been vaulted from the Nrn Plains into Cntrl Can will wheel ESE
into our FA on breezy WSW winds under ptly to msly sunny skies
and extremely warm temps for the June 1st-10th pd, a pd of
known climate singularity for particularly Nrn ME, where Caribou
does not have one single 90+ deg record high despite some in
the May 21st-31st period and past June 10th. Subsequently,
widespread record hi temps xpctd by late aftn, with a few lctns
potentially breaking the prior record by upwards to nearly 10
deg F.
Mon eve will be fair, then clds will increase with a meso s/wv
alf from the great lks Mon ovrngt with isold-sct shwrs and
perhaps isold tstms late ngt towards dawn. Ovrngt lows will be
very warm for our Rgn even by mid summer standards, and a
little uncertain if they will hold til mdngt Wed, but even so,
will likely be well abv record high min temps for the date.
Despite sig fcst sounding mid to late aftn SBCAPE, we believe
the mid lvls of the atmos will be sufficiently capped as llvl
moist dwpts get mixed out by the tm of max htg.
Tue, the first cold front will begin movg swrd into Nrn ptns of
the FA by aftn with perhaps isold to sct shwrs/tstms with tmg
uncertain amongst varying models attm. Hi temps will still be
very warm to hot, but likely not as hot area wide as Mon, spcly
across the far N.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Tue Ngt and Wed look to the be the most challenging pds
regarding cold frontal advcmnt tmg and impacts on shwr/tstm
PoPs. We noted that the 12z Dtmnstc ECMWF was slower with the
progression of the first cold swrd thru the rest of the FA Tue
ngt compared to the corresponding dtmnstc GFS run. Both models
are in better agreement with the tmg of the re-enforcing cold
front late Wed thru Wed ngt. For now, we indicate a break in
PoPs Tue ngt and resumption Wed with the best potential of
thunder ovr Cntrl/Downeast areas Wed aftn into erly eve, with
low confidence on this blended tmg. Hi temps Wed will be cooler,
but still abv seasonal norms spcly Cntrl/Downeast.
Behind the second cold front, skies will msly clr by late Wed
ngt and remain fair on Thu with cooler ovrngt lows much cooler
and somewhat below normal aftn hi temps. Thu ngt should be cool
with only an outside chc of patchy Nrn vly frost if skies remain
clr. For now, we keep ovrngt lows abv frost potential lows, but
do show some radiational cooling ovr Nrn vlys. Long range models
vary also in how quick the next sfc low and associated s/wv
upper trof advcs E from the Great Lks for Fri and Sat, with
blended guidance definitely favoring the slower ECMWF solution
attm. Temps will slowly recover to near to just abv avg hi temps
with any mention of shwrs attm kept to msly after Sat aftn.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: Tonight will be VFR across the north, possibly
occasionally dropping to MVFR in mist late tonight. VFR
conditions are expected Downeast tonight with the exception of
any thunderstorms which can locally drop conditions to MVFR or
IFR, and any light mist late tonight. VFR conditions are
expected Sunday except locally lower in any thundershowers in
southern areas.
SHORT TO LONG TERM: Sun Ngt - Mon Eve...all TAF sites VFR. Mdt
WSW winds Mon.
Mon Late Ngt - Wed Aftn...all TAF sites VFR xcpt briefly MVFR
clgs/vsbys with any tstm or heavier shwrs directly crossing
terminals. Lgt to mdt WSW wind, becoming NW by Wed aftn.
Wed Ngt - Thu...all TAF sites VFR with lgt to mdt NW winds.
&&
.MARINE...
NEAR TERM: Wind and seas will be below SCA tonight and Sunday.
Fog may limit visibility late tonight into Sunday morning.
SHORT TO LONG TERM: Near SCA winds and seas are xpctd with SW
winds by Mon thru Tue, then slowly diminishing Wed into the
late week as winds become more offshore with successive cold
fronts. Prior to the first cold front late Tue aftn, models
indicate that patchy ocean ST/fog could reach our waters late
Mon ngt to at least Tue morn, which we mentioned. Went a little
below blended wv guidance fcst wv hts for Sun Ngt thru Tue due
to warm air ovr stable cold waters stabilizing sfc-500m lapse
rates and lowering near sfc winds from most model wind output.
Blended back to wv guidance for Wed and beyond. Wvs apchg from
the S will be composed mainly of one group with pds of 6 to 8
sec.
&&
.CLIMATE...
Monday, June 7th is forecast to be the warmest day in the next
week and several high temperature records are in jeopardy.
Here are the forecast highs, record highs (including the year
the record was established) for June 7th along with the period of
record.
Forecast High Record High Period of Record From
Caribou: 92F 84F, 1991 1939
Houlton: 93F 86F, 1999 1948
Millinocket: 94F 89F, 1999 1903
Bangor: 94F 90F, 1936 1925
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 7 PM EDT this evening for MEZ029-
030.
MARINE...None.
&&
Near Term...Bloomer
Short Term...VJN
Long Term...VJN
Aviation...Bloomer/VJN
Marine...Bloomer/VJNHazardous weather outlook, Jun 5, 5:17 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 517 AM EDT Sat Jun 5 2021 MEZ001>006-010-011-015>017-031-032-060930- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 517 AM EDT Sat Jun 5 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Strong thunderstorms are expected this afternoon into the evening with a few storms possibly becoming severe with the heaviest activity being across the Central Highlands into Interior Downeast Maine. Some of the stronger storms could contain damaging winds and hail along with heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Record high temperatures are possible Monday with forecast high temperatures in the low to mid 90s away from the coast. The combination of high temperatures and humidity may lead to heat related illnesses if precautions are not taken. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-060930- Coastal Hancock-Coastal Washington- 517 AM EDT Sat Jun 5 2021 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-060930- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 517 AM EDT Sat Jun 5 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 5, 12:56 PM EDT, 4 hours 24 minutes before
Special Weather Statement National Weather Service Caribou ME 1256 PM EDT Sat Jun 5 2021 MEZ001>006-010-011-015>017-029>032-051900- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Ashland, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream, Wesley, Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, Cherryfield, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro, and Topsfield 1256 PM EDT Sat Jun 5 2021 ...Severe thunderstorms are possible this afternoon and evening... Hot and humid weather will allow showers and thunderstorms to develop this afternoon ahead of an approaching cold front. Severe thunderstorms are possible north of the Downeast coast this afternoon and evening. Thunderstorms may contain damaging winds and small hail. Strong thunderstorms can become severe, producing large hail, damaging winds, deadly lightning, and very heavy rainfall. Continue to monitor the National Weather Service or your local media outlet for updates on this developing weather situation. Farrar/Sinko
Special weather statement, Jun 5, 4:49 PM EDT, 31 minutes before
Special Weather Statement National Weather Service Caribou ME 449 PM EDT Sat Jun 5 2021 MEZ005-006-052115- Southeast Aroostook-Northern Penobscot- 449 PM EDT Sat Jun 5 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK AND NORTHERN PENOBSCOT COUNTIES... At 449 PM EDT, a strong thunderstorm was located 9 miles south of Oxbow, or 20 miles north of Patten, moving east at 40 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Smyrna, Dudley Township, Merrill, Saint Croix, Dudley, Webbertown and Moro Plantation. This includes State Highway 11 near Knowles Corner. LAT...LON 4623 6862 4638 6860 4635 6808 4615 6812 TIME...MOT...LOC 2049Z 273DEG 33KT 4629 6849 Sinko
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 4:49 PM EDT | Special Weather Statement | CAR | Aroostook | 26 min |
| Jun 5, 7:12 PM EDT | Beach Hazards Statement | CAR | Hancock, Washington | 24 hr |
| Jun 5, 7:42 PM EDT | Special Weather Statement | CAR | 33 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.